HOW TO TAKE THE POST-TEST: To obtain CE credit, please click here after reading the article to take the post-test on myCME.com.
Peripheral neuropathy is a serious side effect experienced by many patients receiving chemotherapy, and may lead to dose reductions or early discontinuation of treatment. It also significantly impacts the patient’s quality of life. The overall incidence of chemotherapy-induced peripheral neuropathy (CIPN) is believed to be 30% to 40% but can vary depending on the chemotherapy agents used.1 Many prescription medications and supplements have been investigated for the prevention of CIPN and for symptom management of the condition, but none are currently approved for this indication. This article presents the most common agents under investigation.
UNDERSTANDING CIPN AND ITS CAUSES
Peripheral neuropathy is caused by nerve damage resulting in both sensory and motor nerve impairment. Manifestations are relative to which neurons—autonomic, motor, or sensory—are disrupted (Table 1);2 the resultant pain can be severe and lead to functional disability.
Patient age, dose intensity, cumulative dose of administered chemotherapy agent, use of more than one neurotoxic chemotherapeutic agent, and other preexisting comorbidities are other contributing factors to CIPN.3 The specific manifestations of neuropathy vary depending on the type of drug used. Severity of CIPN is measured according grading scales that determine a need for intervention or discontinuation of neurotoxic agents (Table 2).4,5 The most common offending agents are the vinca alkaloids, taxanes, and platinum-based drugs, but neuropathy is also caused by many other agents as well (Table 3).1,6
Platinum-based agents These drugs, especially cisplatin and oxaliplatin (Eloxatin, generics), frequently cause sensory neuropathy symptoms. Although carboplatin can cause symptoms as well, manifestation is less common. Cisplatin-related CIPN is dose dependent. Patients receiving cisplatin experience decreased vibratory sense, a loss of deep tendon reflexes, and paresthesias. A unique finding in patients receiving cisplatin is neurosensory high-frequency hearing loss and tinnitus.1 Oxaliplatin, unlike other platinum-based agents, causes unique paresthesias and muscle cramping enhanced by exposure to cold, including shortness of breath and difficulty swallowing due to cold-related pharyngolaryngeal dysesthesia. These symptoms usually begin within a few hours after infusion.1,3
Taxanes Higher cumulative doses of taxanes are strongly associated with increased incidence of CIPN. In comparison, docetaxel (Docefrez, Taxotere, generics) is less neurotoxic than paclitaxel (Abraxane, generics) at high doses.3 The most common symptoms are paresthesias and dysesthesias manifesting within 24 to 72 hours after infusion. Manifestations usually begin as proximal weakness, myalgias/arthralgias specifically in the knees and shoulders, and, less often, nocturnal leg cramps. These symptoms often resolve 4 to 7 days after infusion. Over time, more than 70% of patients receiving taxanes develop persistent distal extremity numbness, tingling, and burning pain.1
Vinca alkaloids These agents cause pain and paresthesias in the feet and hands as well as the loss of deep tendon reflexes; however, findings of autonomic neuron disruption are unique to this class of drug.1 Vincristine frequently causes constipation, ileus, and erectile dysfunction. Therefore, assessment of bowel function prior to starting vincristine is essential.3 Both vincristine and vinblastine can affect the cranial nerves, leading to vocal cord paralysis, jaw pain, or optic neuropathy (rare).1
Other risk factors Preexisting sensory neuropathy should be documented to ensure that providers can distinguish CIPN from the patient’s preexisting condition. Other causes of sensory neuropathy include diabetes, HIV, congenital neuropathy, alcohol abuse, and other medications the patient may be taking. Sensory neuropathy may also be a symptom of the diagnosed disease itself. Those with preexisting neuropathy should be monitored closely as their neuropathy can worsen quickly.1
PATHOPHYSIOLOGY OF CIPN
The peripheral nervous system (PNS) is very sensitive to the effects of certain chemotherapy agents. Unlike the central nervous system (CNS), the PNS is not protected by a vascular barrier (eg, the blood-brain barrier). The nerves of the PNS exit the vertebral bodies and subsequently innervate specific areas called dermatomes. Each PNS neuron consists of a single axon surrounded by a myelin sheath, a cell body, and dendrites. The sensory neurons are bundled together in the dorsal root ganglia. Motor neurons are located in the spinal cord itself, which offers more protection to these neurons, making motor neuropathy less common.7
In almost all cases, CIPN is symmetrical and begins distally (ie, at the toes or fingertips), and if not corrected, progresses proximally in a stocking-glove distribution.1 Most cases of CIPN resolve slowly over time when the offending chemotherapy agent is reduced or stopped; however, CIPN may be irreversible in cases of severe damage or neuronal death. Patients can also experience coasting, wherein symptoms worsen even after cessation of the causative agent.1
Prevention is the best option for patients receiving neurotoxic agents. The only widely accepted treatment for CIPN is dose modification based on the extent of interference in the patient’s daily life and the impact on quality of life.3 Patients with preexisting neuropathy are at greatest risk of developing CIPN; therefore, a careful history should be obtained before starting therapy. Extremely close monitoring is essential if the patient has preexisting neuropathy.